Tennessee, 2016

Hail and Damaging Winds in Tennessee, July 14, 2016

July 14, 2016 · NWS MRX · 12 events in 6 counties and zones

An organized area of thunderstorms moved into the region late in the afternoon and early evening hours producing mainly wind damage with some limited reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An organized area of thunderstorms moved into the region late in the afternoon and early evening hours producing mainly wind damage with some limited reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 1:11 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 14, 1:11 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
311 PM EDT THU JUL 14 2016

.SHORT TERM /TONIGHT AND FRIDAY/...
The convective line of strong to marginally severe thunderstorms
over Middle TN...will continue it's march toward the Cumberland
Plateau over the next couple of hours....and then gradually move
across the region late this afternoon (from around 21Z) through the
late evening (03Z or so). Given the very weak shear...the intensity
of this activity will be mitigated somewhat. However...the steep
lapse rates (on the order of 7 deg C)...the ML CAPE values around
2000 J/kg...and the presence of drier air aloft (noted on the
inverted-V sounding profiles)...will keep a severe threat going
through the early to mid evening. The main threats will be
localized wet microbursts and damaging straight-line convective
winds...along with marginally severe hail and lightning. Some
locally heavy rainfall is also possible given the slow-moving
nature of these storms as they progress east.

Late tonight...this activity will clear off to the east...and
thanks to some partial clearing and light winds...some patchy fog
is expected through the morning rush hour commute on Friday. The
unsettled pattern will continue on Friday...with the weak open
upper-trough swinging through. This will bring scattered to
numerous showers and thunderstorms across the region during the
afternoon and evening...favoring areas along and south of I-40.
Given the cloud cover and precipitation chances...a cooler day with
highs in the 80s are expected areawide.

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Deep moisture and a weakly unstable air mass in place on Saturday
combined with a residual convective boundary over the region and a
short wave moving through will provide a chance of showers and
thunderstorms. Weaker instability will remain over the area Sunday
and Monday for a lesser chance of convection. The best chance of
thunderstorms will be Tuesday when a stronger short wave/boundary
moves into the area. We will become moderately unstable with deep
moisture in place and could see a few strong to marginally severe
storms develop over the region. Convective chances diminish
Wednesday and Thursday as drier air and surface high pressure move
in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  89  71  90 /  50  70  40  50
Knoxville McGhee Tyson Airport, TN  71  89  69  87 /  50  50  40  50
Oak Ridge, TN                       70  90  69  87 /  50  50  40  50
Tri Cities Airport, TN              69  88  67  85 /  40  40  40  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP/MJB
Hazardous weather outlook, Jul 14, 8:45 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EDT THU JUL 14 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151445-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1045 AM EDT THU JUL 14 2016 /945 AM CDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. WHILE STORMS SHOULD NOT BE VERY
ORGANIZED...SOME MAY BECOME SEVERE AND PRODUCE LOCALIZED STRONG
DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN.

THOSE WITH OUTDOOR PLANS SHOULD ESPECIALLY KEEP AN EYE ON THE
WEATHER AND HAVE A WAY TO GET WARNING INFORMATION!

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE AREA FOR THE
FRIDAY AND SATURDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS PRODUCING
SCATTERED TO NUMEROUS THUNDERSTORMS...ESPECIALLY DURING THE
AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE STORMS ARE
POSSIBLE. THE MAIN CONCERN WILL BE DAMAGING WINDS...HEAVY RAINS AND
LOCALIZED FLASH FLOODING.

THE FRONTAL BOUNDARY WILL STALL JUST SOUTH AND EAST OF THE AREA
SUNDAY...THEN LIFT NORTHWARD EARLY NEXT WEEK. BY TUESDAY...AN UPPER
LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN APPALACHIANS ALONG
WITH ANOTHER FRONTAL BOUNDARY. AIRMASS ACROSS THE REGION WILL BE
VERY UNSTABLE PRODUCING SCATTERED TO NUMEROUS THUNDERSTORMS. SOME
OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS...HAIL UP TO
QUARTER SIZE...AND HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS WEEK...AND AGAIN NEXT
TUESDAY.

In the hours before

Special weather statement, Jul 14, 1:27 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT THU JUL 14 2016

TNZ068-085-086-142015-
LOUDON TN-NORTHWEST MONROE TN-MCMINN TN-
327 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCMINN...LOUDON AND
NORTHWESTERN MONROE COUNTIES UNTIL 415 PM EDT...

AT 327 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SWEETWATER...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...LENOIR CITY...SWEETWATER...LOUDON...MADISONVILLE...VONORE...
GREENBACK...NIOTA...PHILADELPHIA...FORT LOUDON S.P....MURRAY STORE...
TELLICO VILLAGE...MCGEE CARSON PENINSULA AND TARIFFVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3562 8465 3564 8462 3565 8459 3568 8452
      3569 8453 3571 8452 3571 8450 3574 8447
      3575 8443 3578 8440 3577 8439 3578 8438
      3585 8424 3562 8417 3561 8419 3559 8416
      3549 8413 3546 8459
TIME...MOT...LOC 1927Z 255DEG 21KT 3558 8454

AMP.23
Special weather statement, Jul 14, 1:33 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EDT THU JUL 14 2016

TNZ015-VAZ001-142015-
HANCOCK TN-LEE VA-
333 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HANCOCK AND SOUTH
CENTRAL LEE COUNTIES UNTIL 415 PM EDT...

AT 332 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF CUBAGE...OR 13 MILES NORTHWEST OF SNEEDVILLE...
MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...KYLES FORD...ROSE HILL AND EWING.

LAT...LON 3657 8304 3653 8340 3655 8341 3658 8345
      3660 8349 3664 8351 3667 8345 3667 8342
      3670 8334 3674 8320 3674 8314 3675 8313
      3679 8313
TIME...MOT...LOC 1932Z 255DEG 21KT 3662 8343

AMP.23
Special weather statement, Jul 14, 1:39 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT THU JUL 14 2016

TNZ067-068-084-142030-
ROANE TN-MEIGS TN-LOUDON TN-
339 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEIGS...SOUTHERN
ROANE AND CENTRAL LOUDON COUNTIES UNTIL 430 PM EDT...

AT 339 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAIRVIEW...OR 11 MILES SOUTH OF ROCKWOOD...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...LENOIR CITY...KINGSTON...LOUDON...FAIRVIEW...
PAINT ROCK...TEN MILE AND BRADBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3565 8471 3571 8473 3573 8471 3574 8472
      3575 8474 3576 8473 3591 8434 3571 8427
TIME...MOT...LOC 1939Z 253DEG 17KT 3571 8463

AMP.23
Special weather statement, Jul 14, 1:52 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT THU JUL 14 2016

TNZ081-098-099-142030-
MARION-HAMILTON-SEQUATCHIE-
352 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SEQUATCHIE...
SOUTHWESTERN HAMILTON AND MARION COUNTIES...

AT 351 PM EDT/251 PM CDT/...A STRONG THUNDERSTORM WAS LOCATED NEAR
SIGNAL MOUNTAIN...OR 10 MILES WEST OF CHATTANOOGA...MOVING EAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...JASPER...SODDY-DAISY...SIGNAL MOUNTAIN...
SOUTH PITTSBURG...WALDEN...WHITWELL...KIMBALL...MONTEAGLE...
FAIRMOUNT...RED BANK...POWELLS CROSSROADS...ORME...MARTIN SPRINGS...
FOSTER FALLS S.P....NEW HOPE...SEQUATCHIE CAVE...HALETOWN (GUILD)...
FALLING WATER AND LOOKOUT MOUNTAIN.

LAT...LON 3510 8586 3524 8584 3524 8582 3522 8577
      3522 8574 3524 8569 3529 8571 3530 8566
      3521 8522 3498 8532 3499 8579 3500 8586
TIME...MOT...LOC 1951Z 284DEG 13KT 3509 8544

MJB
Special weather statement, Jul 14, 2:09 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EDT THU JUL 14 2016

TNZ085>087-100>102-142100-
BRADLEY-SOUTHEAST MONROE-NORTHWEST MONROE-WEST POLK-EAST POLK-MCMINN-
409 PM EDT THU JUL 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POLK...SOUTHEASTERN
BRADLEY...SOUTHEASTERN MCMINN AND SOUTHWESTERN MONROE COUNTIES...

AT 408 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF ETOWAH TO 8 MILES
EAST OF ETON. MOVEMENT WAS EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ATHENS...BENTON...DUCKTOWN...ETOWAH...ENGLEWOOD...TELLICO PLAINS...
NIOTA...COKER CREEK...ARCHVILLE...PARKSVILLE...GAP SPRINGS...
MOUNT VERNON...BULLET CREEK...HIWASSEE OCOEE S.P....DENTVILLE...
CONASAUGA...COPPERHILL...BIG FROG MOUNTAIN...RELIANCE AND TURTLETOWN.

LAT...LON 3499 8481 3552 8459 3544 8419 3525 8425
      3522 8429 3507 8431 3499 8433
TIME...MOT...LOC 2008Z 253DEG 41KT 3542 8446 3486 8461

MJB
Special weather statement, Jul 14, 2:11 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM CDT THU JUL 14 2016

TNZ081-082-142045-
BLEDSOE-SEQUATCHIE-
311 PM CDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT SEQUATCHIE AND SOUTHWESTERN
BLEDSOE COUNTIES...

AT 310 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
DUNLAP...MOVING EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DUNLAP...PALIO...BRAYTON...CAGLE...OLD CUMBERLAND...
FLAT TOP MOUNTAIN AND MOWBRAY MOUNTAIN.

LAT...LON 3553 8558 3554 8554 3555 8546 3559 8541
      3551 8514 3549 8514 3548 8513 3547 8513
      3545 8515 3545 8517 3532 8524 3527 8529
      3534 8554 3536 8551 3541 8549 3541 8551
      3542 8551 3543 8554 3549 8554 3552 8558
TIME...MOT...LOC 2010Z 284DEG 48KT 3541 8522

MJB

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 14, 2:15 PM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.060, -85.630

A few trees were reported down across the county.

Hail, Knox

When
July 14, 3:26 PM EST
Where
Knox County, 0.89 mi SW of Farragut
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.870, -84.180

Quarter sized hail was reported in Farragut.

Thunderstorm Wind, Bledsoe

When
July 14, 2:30 PM CST
Where
Bledsoe County, 0.69 mi S of Brayton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.470, -85.180

Several trees were reported down across the southern half of the county.

Thunderstorm Wind, Knox

When
July 14, 3:31 PM EST
Where
Knox County, 0.89 mi SW of Farragut
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.870, -84.180

Two large tree limbs were reported down.

Hail, Knox

When
July 14, 3:40 PM EST
Where
Knox County, 1.32 mi ENE of Lovell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.910, -84.130

Ping pong ball size hail was reported.

Thunderstorm Wind, Knox

When
July 14, 3:40 PM EST
Where
Knox County, 1.12 mi E of Amherst
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.950, -84.010

A tree fell onto a car four miles west southwest of Knoxville.

Thunderstorm Wind, Monroe

When
July 14, 3:45 PM EST
Where
Monroe County, Tellico Plains
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.370, -84.300

Two trees were reported in Tellico Plains.

Thunderstorm Wind, Knox

When
July 14, 3:56 PM EST
Where
Knox County, 0.69 mi N of Coster
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.990, -83.930

A tree was reported down on a home one mile northeast of Knoxville.

Thunderstorm Wind, Knox

When
July 14, 4:00 PM EST
Where
Knox County, 1.49 mi SSE of Fountain City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.010, -83.920

Several large tree limbs were reported down along Edgewood Avenue.

Thunderstorm Wind, McMinn

When
July 14, 4:04 PM EST
Where
McMinn County, 1.12 mi E of Clearwater
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.500, -84.650

Several trees were reported down across the county.

Thunderstorm Wind, Greene

When
July 14, 5:54 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.170, -82.820

One tree was reported down.

Thunderstorm Wind, Greene

When
July 14, 6:05 PM EST
Where
Greene County, 0.69 mi N of Tusculum
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.180, -82.750

One tree was reported down near Tusculum.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635798, 635800, 635799, 635801, 635802, 635803, 635804, 635805, 635806, 635807, 635808, 635809.